Hail, Eddy
- When
- June 4, 3:17 PM MST to 3:19 PM MST
- Where
- Eddy County, 9 mi WSW of Whites City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.120, -104.512
On this day, a surface trough located near southeast New Mexico was the focus for some thunderstorm development. The deep layer shear and surface based instability resulted in a couple of severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
On this day, a surface trough located near southeast New Mexico was the focus for some thunderstorm development. The deep layer shear and surface based instability resulted in a couple of severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 4, 12:22 PM MST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 222 PM CDT THU JUN 4 2009 .DISCUSSION... BLOCKED PATTERN ALOFT OVER THE CONUS TODAY WILL PROGRESS EASTWARD INTO THE WEEKEND AS AN UPPER RIDGE BUILDING INTO THE AREA TONIGHT FLATTENS AHEAD OF A CUTOFF LOW THAT WILL MOVE SLOWLY INLAND FROM THE PACIFIC. ANOTHER UPPER TROUGH WILL DIG OVER THE NORTHWESTERN CONUS THIS WEEKEND AND CONTINUE THIS PROCESS THROUGH EARLY NEXT WEEK. NORTHWEST FLOW ALOFT OVER THE AREA TODAY WILL TRANSITION TO SOUTHWEST FRIDAY AS SAID UPPER RIDGE FLATTENS. A SURFACE TROUGH WILL FORM ALONG THE HIGHER TERRAIN TODAY...THEN TRANSLATE EASTWARD INTO THE PLAINS FRIDAY AND SATURDAY AS THIS FLOW PERSISTS. A DRYLINE WILL REMAIN DISPARATE FRIDAY AND SATURDAY...THEN SHARPEN SUNDAY. WILL CARRY SCATTERED THUNDERSTORMS ALONG THE HIGHER TERRAIN AND ADJACENT PLAINS THROUGH THIS EVENING...WITH THE POSSIBILITY OF SOME OF THESE STORMS MIGRATING EAST/SOUTHEASTWARD OVERNIGHT ON AN INCREASING LOW LEVEL JET. THINK THERE WILL BE ENOUGH INSTABILITY AND SHEAR FOR A FEW OF THESE STORMS TO BE SEVERE...AND WILL MENTION IN THE ZONES AND HWO. DESPITE THE UPPER RIDGE OVER THE AREA FRIDAY MORNING...THE FLOW ALOFT FLATTENS...BECOMES DIFFLUENT WITH ADDITIONAL SHORTWAVE TROUGHS PROGGED TO MOVE OVER THE AREA. COULD SEE CONVECTION DEVELOP ALONG THE SURFACE TROUGH...THEN MOVE EASTWARD AFTER SUNSET. AGAIN A FEW STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. SATURDAY AND SUNDAY WILL BE MUCH THE SAME AS SOUTHWEST FLOW ALOFT PERSISTS OVER THE AREA. TEMPERATURES WILL STAY HOT THROUGH THE WEEKEND WHILE SOME DRYING OVER THE WESTERN CWA SATURDAY AND SUNDAY COULD LEAD TO FIRE WEATHER CONCERNS. WILL ELABORATE MORE ON FIRE WEATHER BELOW. TEMPERATURES FRIDAY AND THROUGH MOST OF THE EXTENDED LOOK TO BE ABOVE NORMAL DUE THE FLATTENED UPPER RIDGE REMAINING OVER THE SOUTHERN FRINGE OF THE CWA AND WESTERLY DOWNSLOPE WINDS. AS THE NORTHWEST CONUS UPPER TROUGH THIS WEEKEND PROGRESSES EASTWARD...A COLD FRONT COULD MAKE IT SOUTH INTO THE AREA TUESDAY OR BEYOND. FOR NOW...HAVE TENDED TEMPERATURES ON THE HIGH SIDE UNTIL IT BECOMES MORE CLEAR WHETHER THIS FRONT WILL MAKE IT OR NOT. POPS IN THE EXTENDED WILL ALSO HAVE TO BE ADJUSTED IF THE FRONT MAKES IT INTO THE AREA. && .FIRE WEATHER... FIRE WEATHER CONDITIONS WILL BE ON THE INCREASE THROUGH THE WEEKEND AS A LARGE SUBTROPICAL UPPER RIDGE MOVES OVER THE AREA. ISOLATED RED FLAG CONDITIONS WILL BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS ON FRI AS 20 FOOT WINDS INCREASE. ALONG WITH THE INCREASING 20 FOOT WINDS...RH LEVELS ARE EXPECTED TO FALL NEAR TO OR JUST BELOW THE 15% THRESHOLD. OBSERVATIONS HOWEVER ARE EXPECTED TO REMAIN ISOLATED ENOUGH TO WITHHOLD THE ISSUANCE OF ANY FIRE WEATHER HEADLINES FOR FRI AFTERNOON. BY SATURDAY...STRONGER 20 FOOT WINDS ARE ANTICIPATED ACROSS THE GUADALUPE MOUNTAINS AND ADJACENT SOUTHEAST NEW MEXICO PLAINS AS THE UPPER RIDGE AXIS SHIFTS TO THE EAST. STRONG MID-LEVEL WINDS WILL COMBINE WITH VERY WARM NEAR SURFACE TEMPERATURES WILL ALLOW AMPLE MIXING OF STRONG MID-LEVEL WINDS ALOFT TO THE SURFACE. STRONGER WINDS COMBINED WITH CRITICALLY LOW RH VALUES WILL LEAD TO WIDESPREAD RED FLAG CONDITIONS ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS SATURDAY AFTERNOON. THE CURRENT OUTLINED AREAS MAY NEED TO BE EXPANDED SOUTHWARD DEPENDING UPON NEW INFORMATION FROM SUBSEQUENT MODEL TRENDS. THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS WILL AGAIN BE TARGETED ON SUNDAY FOR POSSIBLE RED FLAG CONDITIONS HOWEVER WILL AWAIT NEW MODEL DATA BEFORE ISSUING ANY ADDITIONAL HEADLINES. ADDITIONAL CONCERNS WILL TAKE THE FORM OF THE POSSIBILITY OF DRY LIGHTNING STRIKES FRIDAY AND THROUGH THE WEEKEND...PARTICULARLY IN...BUT NOT LIMITED TO...THE DAVIS AND GLASS MOUNTAINS. THERE MAY STILL BE ENOUGH LOW LEVEL MOISTURE OVER THE HIGHER TERRAIN FRIDAY...BUT SATURDAY AND SUNDAY THESE AREAS COULD SEE THUNDERSTORMS DEVELOP DUE TO THE PRESENCE OF MID LEVEL MOISTURE... BUT WITH DRY AIR IN THE LOWER LEVELS OF THE ATMOSPHERE. AT THIS TIME...WIDESPREAD DRY LIGHTNING STRIKES ARE NOT EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 65 97 70 100 / 20 20 20 20 CARLSBAD NM 65 98 65 100 / 30 10 10 10 DRYDEN TX 67 96 72 97 / 20 10 20 10 FORT STOCKTON TX 68 99 70 100 / 10 30 20 20 GUADALUPE PASS TX 65 90 65 93 / 20 10 10 10 HOBBS NM 63 96 65 97 / 20 20 10 10 MARFA TX 53 91 55 93 / 30 30 20 20 MIDLAND INTL AIRPORT TX 66 96 69 100 / 20 30 20 20 ODESSA TX 67 97 71 100 / 20 30 20 20 WINK TX 69 100 71 102 / 10 30 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 32/67
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 118 PM CDT THU JUN 4 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 118 PM CDT THU JUN 4 2009 /1218 PM MDT THU JUN 4 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO. LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. ADDITIONALLY...SLOW STORM MOVEMENT WILL PROMOTE VERY HEAVY RAINFALL AND THE THREAT FOR LOCALIZED FLASH FLOODING. AN ORGANIZED CLUSTER OF THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT ACROSS PORTIONS OF LEA COUNTY NEW MEXICO PLAINS AND PERMIAN BASIN. SOME STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. ELSEWHERE...LINGERING STORMS WILL REMAIN POSSIBLE ACROSS PORTIONS OF THE TEXAS BIG BEND...WITH ACTIVITY LIKELY DECREASING IN CONVERGE BY MIDNIGHT. AGAIN...LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON ACROSS THE PERMIAN BASIN...LEA COUNTY NEW MEXICO PLAINS...THE TRANS PECOS...DAVIS MOUNTAINS...AS WELL AS THE MARFA AND STOCKTON PLATEAUS. SOME STORMS MAY ACHIEVE SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS REMAINING THE BIGGEST THREATS IN ADDITION TO LOCALIZED HEAVY RAINFALL AND FLASH FLOODING. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE BOTH SATURDAY AND SUNDAY ACROSS THE PERMIAN BASIN AND TRANS PECOS. HAIL...STRONG WINDS...AND HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP. CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS SATURDAY AFTERNOON. 20 FOOT WINDS SPEEDS IN EXCESS OF 20 MPH ALONG WITH RELATIVE HUMIDITY LEVELS BELOW 15% ARE EXPECTED. A FIRE WEATHER WATCH IS IN EFFECT FOR SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT THU JUN 4 2009 TXZ074-080-081-042030- BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU- 245 PM CDT THU JUN 4 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN PRESIDIO... NORTHWESTERN BREWSTER AND SOUTH CENTRAL JEFF DAVIS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF FORT DAVIS AT 244 PM CDT...MOVING SOUTHEAST AT 15 MPH. ADDITIONAL THUNDERSTORMS WERE DEVELOPING RAPIDLY OVER JEFF DAVIS...NORTHERN PRESIDIO AND NORTHERN BREWSTER COUNTIES. ALL OF THESE STORMS WERE MOVING SOUTHEASTWARD AT 15 MPH. GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE WITH THESE STORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 326 PM CDT THU JUN 4 2009 TXZ074-081-042100- BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA- 326 PM CDT THU JUN 4 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN BREWSTER COUNTY. A STRONG THUNDERSTORM WAS LOCATED NEAR ALPINE AT 323 PM CDT...MOVING SOUTH AT 10 MPH. OTHER THUNDERSTORMS WERE DEVELOPING NEAR THE PAISANO PASS ALONG HIGHWAY 67 90 BETWEEN ALPINE AND MARFA...AND ALSO ALONG STATE HIGHWAY 118 ABOUT 10 MILES SOUTH OF ALPINE. THESE STORMS WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL... FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN. MOTORISTS NEAR OR TRAVELLING WEST OR SOUTH OF ALPINE SHOULD EXERCISE EXTREME CAUTION. WATCH FOR PONDING OF WATER ON THE ROADWAY. PEOPLE IN NORTHWESTERN BREWSTER COUNTY...INCLUDING THE CITY OF ALPINE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 429 PM CDT THU JUN 4 2009 NMZ027-028-042215- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- 329 PM MDT THU JUN 4 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN EDDY COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF HOPE AT 323 PM MDT...MOVING SOUTHEAST AT 20 MPH. GUSTY WINDS NEAR 50 MPH...SMALL HAIL UP TO THE SIZE OF MARBLES... HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THIS THUNDERSTORM APPROACHES YOUR LOCATION. STORM INTENSITY CONTINUES TO INCREASE AND SEVERE WEATHER MAY DEVELOP RAPIDLY. AREAS AFFECTED BY THIS STORM INCLUDE HOPE...U.S. HIGHWAY 82 AND COUNTY ROAD 12. PEOPLE IN NORTHWESTERN EDDY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 451 PM CDT THU JUN 4 2009 TXZ081-042215- BIG BEND AREA- 451 PM CDT THU JUN 4 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL BREWSTER COUNTY. A THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF MARBLES AND GUSTY WINDS NEAR 50 MPH WAS LOCATED OVER WEST CENTRAL BREWSTER COUNTY AT 450 PM CDT...MOVING SOUTHEAST AT 15 MPH ALONG SH 118. PEOPLE IN WEST CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The national radar mosaic for the moment the first event began.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181437, 181439.